TOXIC EPIDERMAL NECROLYSIS INDUCED BY CARBAMAZEPINE: A CASE STUDY


Jahirul Islam Laskar, Pinaki Chakravarty, Babul Dewan

Abstract


 Objectives: The objective of this case study is to evaluate the importance of detection, assessment, and reporting of an adverse drug reaction and to improve the medication perseverance.

Methods: This is an observational type of case report which was observed and analyzed in Silchar Medical College and Hospital on regular ward rounds.

Results: A case report of toxic epidermal necrolysis due to carbamazepine (CBZ) administration by a 47-year-old male patient who presented as a follow-up case of ischemic stroke. Causality assessment of the event done with Naranjo’ causality assessment scale suggests to be “Probable.”

Conclusion: Daily, CBZ is being increasingly prescribed for control of pain in neuralgias and diabetic neuropathy, apart from control of seizures. Awareness about the drugs implicated in life-threatening drug reactions will help physicians in preventing them by cautious use of the drugs. Moreover, proper counseling to the patient regarding the use of medications is of utmost importance, in such life-threatening conditions where treatment guidelines remain indistinct. 


Keywords


Toxic epidermal necrolysis, Carbamazepine, Adverse drug reaction, Probable.

| PDF |

References


Harr T, French LE. Toxic epidermal necrolysis and Stevens-Johnson syndrome. Orphanet J Rare Dis 2010;5:39.

Kurmanji JM, Younus MM, Al-Amiry MH. Steven Johnson syndrome: Three cases reported in Iraq. Int J Pharm Pharm Sci 2012;4(4):1-2.

Bhanukumar M, Menon VB, Kurian J. Nevirapine induced Stevens Johnson syndrome: A case report. Int J Pharm Pharm Sci 2015;7(9):520-1.

Hussain W, Craven NM. Toxic epidermal necrolysis and Stevens- Johnson syndrome. Clin Med (Lond) 2005;5(6):555-8.

Kim SH, Lee KW, Song WJ, Kim SH, Jee YK, Lee SM, et al. Carbamazepine-induced severe cutaneous adverse reactions and HLA genotypes in Koreans. Epilepsy Res 2011;97(1-2):190-7.

Adam J, Pichler WJ, Yerly D. Delayed drug hypersensitivity: Models of T-cell stimulation. Br J Clin Pharmacol 2011;71(5):701-7.

Wei CY, Ko TM, Shen CY, Chen YT. A recent update of pharmacogenomics in drug-induced severe skin reactions. Drug Metab Pharmacokinet 2012;27(1):132-41.

Bastuji-Garin S, Rzany B, Stern RS, Shear NH, Naldi L, Roujeau JC. Clinical classification of cases of toxic epidermal necrolysis, Stevens- Johnson syndrome, and erythema multiforme. Arch Dermatol 1993;129(1):92-6.

Roujeau JC, Kelly JP, Naldi L, Rzany B, Stern RS, Anderson T, et al. Medication use and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis. N Engl J Med 1995;333(24):1600-7.

The CHMP Pharmacovigilance Working Party (PhVWP) Plenary Meeting. 19-21, September; 2011. Available from: http://www.ema. europa.eu/ema/index.jsp?curl= pages/news_and_events/news/2011/09/ news_detail_001338.jsp&murl=menus/news_and_events/news_and_ events.jsp&mid= WC0b01ac058004d5c1.

Kandil AO, Dvorak T, Mignano J, Wu JK, Zhu JJ. Multifocal Stevens- Johnson syndrome after concurrent phenytoin and cranial and thoracic radiation treatment, a case report. Radiat Oncol 2010;5:49.

Santosh, et al. A case report on carbamazepine induced Steven Johnson syndrome. World J Pharm Sci 2013;1(1):19-20.

Eland IA, Dofferhoff AS, Vink R, Zondervan PE, Stricker BH. Colitis may be part of the antiepileptic drug hypersensitivity syndrome. Epilepsia 1999;40(12):1780-3.

Bosman T, Vonck K, Claeys P, Van Vlierberghe H, De Clercq M, De Reuck J, et al. Enter colitis: An adverse event in refractory epilepsy patients treated with levetiracetam? Seizure 2004;13(2):76-81.

Hurwitz RM, Rivera HP, Gooch MH, Slama TG, Handt A, Weiss J. Toxic shock syndrome or toxic epidermal necrolysis? Case reports showing clinical similarity and histological seperation. J Am Acad Dermatol 1982;7(2):246-54.

Roujeazu JC, Chosidow O, Saiag P, Guillaume JC. Toxic epidermal necrolysis (Lyell syndrome). J Am Acad Dermatol 1990;23(6):1039-58.

Qadir SN, Raza N, Qadir F. Drug induced toxic epidermal necrolysis: Two case reports. Cases J 2009;2(7765):7765.

Vittorio CC, Muglia JJ. Anticonvulsant hypersensitivity syndrome. Arch Intern Med 1995;155(21):2285-90.




About this article

Title

TOXIC EPIDERMAL NECROLYSIS INDUCED BY CARBAMAZEPINE: A CASE STUDY

Keywords

Toxic epidermal necrolysis, Carbamazepine, Adverse drug reaction, Probable.

DOI

10.22159/ajpcr.2017.v10i7.18406

Date

01-07-2017

Additional Links

Manuscript Submission

Journal

Asian Journal of Pharmaceutical and Clinical Research
Vol 10 Issue 7 July 2017 Page: 78-81

Print ISSN

0974-2441

Online ISSN

2455-3891

Statistics

89 Views | 63 Downloads

Authors & Affiliations

Jahirul Islam Laskar
Department of Pharmacology, Silchar Medical College and Hospital, Silchar, Assam, India.
India

Pinaki Chakravarty
Department of Pharmacology, Silchar Medical College and Hospital, Silchar, Assam, India.
India

Babul Dewan
Department of Pharmacology, Silchar Medical College and Hospital, Silchar, Assam, India.
India


Article Tools


Email this article (Login required)
Email the author (Login required)

Refbacks

  • There are currently no refbacks.